• Previous Article
    Isometric embedding with nonnegative Gauss curvature under the graph setting
  • DCDS Home
  • This Issue
  • Next Article
    Global existence of almost energy solution to the two-dimensional chemotaxis-Navier-Stokes equations with partial diffusion
June  2019, 39(6): 3443-3462. doi: 10.3934/dcds.2019142

Bifurcation diagrams of positive solutions for one-dimensional Minkowski-curvature problem and its applications

Center for General Education, Ming Chi University of Technology, New Taipei City 24301, Taiwan

Received  August 2018 Published  February 2019

In this paper, we study the classification and evolution of bifurcation curves of positive solutions for one-dimensional Minkowski-curvature problem
$\left\{ \begin{array}{*{35}{l}} \begin{align} & -{{\left( {{u}^{\prime }}/\sqrt{1-{{u}^{\prime }}^{2}} \right)}^{\prime }}=\lambda f(u),\ \text{in }\left( -L,L \right), \\ & u(-L)=u(L)=0, \\ \end{align} \\\end{array} \right. $
where
$ \lambda >0 $
is a bifurcation parameter,
$ L>0 $
is an evolution parameter,
$ f\in C[0, \infty )\cap C^{2}(0, \infty ) $
and there exists
$ \beta >0 $
such that
$ \left( \beta -z\right) f(z)>0 $
for
$ z\neq \beta $
. In particular, we find that the bifurcation curve
$ S_{L} $
is monotone increasing for all
$ L>0 $
when
$ f(u)/u $
is of Logistic type, and is either
$ \subset $
-shaped or S-shaped for large
$ L>0 $
when
$ f(u)/u $
is of weak Allee effect type. Finally, we can apply these results to obtain the global bifurcation diagrams in some important applications including ecosystem model.
Citation: Shao-Yuan Huang. Bifurcation diagrams of positive solutions for one-dimensional Minkowski-curvature problem and its applications. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3443-3462. doi: 10.3934/dcds.2019142
References:
[1]

R. Bartnik and L. Simon, Spacelike hypersurfaces with prescribed boundary values and mean curvature, Comm. Math. Phys., 87 (1982), 131-152.  doi: 10.1007/BF01211061.

[2]

D. Butler, R. Shivaji and A. Tuck, S-shaped bifurcation curves for logistic growth and weak Allee effect growth models with grazing on an interior patch, Proceedings of the Ninth MSU-UAB Conference on Differential Equations and Computational Simulations, 15–25, Electron. J. Differ. Equ. Conf., 20, Texas State Univ., San Marcos, TX, 2013.

[3]

I. CoelhoC. CorsatoF. Obersnel and P. Omari, Positive solutions of the Dirichlet problem for the one-dimensional Minkowski-curvature equation, Adv. Nonlinear Stud., 12 (2012), 621-638.  doi: 10.1515/ans-2012-0310.

[4]

C. Corsato, Mathematical analysis of some differential models involving the Euclidean or the Minkowski mean curvature operator, PhD thesis, University of Trieste, 2015. Available at https://www.openstarts.units.it/bitstream/10077/11127/1/PhD_Thesis _Corsato.pdf.

[5]

R. P. Feynman, R. B. Leighton and M. Sands, The Feynman Lectures on Physics, Vol. 2: Mainly electromagnetism and matter. Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1964.

[6]

S.-Y. Huang, Classification and evolution of bifurcation curves for the one-dimensional Minkowski-curvature problem and its applications, J. Differential Equations, 264 (2018), 5977-6011.  doi: 10.1016/j.jde.2018.01.021.

[7]

S.-Y. Huang, Exact multiplicity and bifurcation curves of positive solutions of a one-dimensional Minkowski-curvature problem and its application, Commun. Pure Appl. Anal., 17 (2018), 1271-1294.  doi: 10.3934/cpaa.2018061.

[8]

S.-Y. Huang and S.-H. Wang, An evolutionary property of the bifurcation curves for a positone problem with cubic nonlinearity, Taiwanese J. Math., 20 (2016), 639-661.  doi: 10.11650/tjm.20.2016.6563.

[9]

S.-Y. Huang, Some proofs in a paper "Bifurcation diagrams of one-dimensional Minkowski-curvature problem and its applications", available from http://mx.nthu.edu.tw/~symbol126sy-huang/Proofs2018.

[10]

K.-C. HungS.-Y. Huang and S.-H. Wang, A global bifurcation theorem for a positone multiparameter problem and its application, Discrete Contin. Dyn. Syst., 37 (2017), 5127-5149.  doi: 10.3934/dcds.2017222.

[11]

K.-C. Hung and S.-H. Wang, Global bifurcation and exact multiplicity of positive solutions for a positone problem with cubic nonlinearity and their applications, Trans. Amer. Math. Soc., 365 (2013), 1933-1956.  doi: 10.1090/S0002-9947-2012-05670-4.

[12]

E. LeeS. Sasi and R. Shivaji, S-shaped bifurcation curves in ecosystems, J. Math. Anal. Appl., 381 (2011), 732-741.  doi: 10.1016/j.jmaa.2011.03.048.

[13]

R. Ma and Y. Lu, Multiplicity of positive solutions for second order nonlinear Dirichlet problem with one-dimension Minkowski-curvature operator, Adv. Nonlinear Stud., 15 (2015), 789-803.  doi: 10.1515/ans-2015-0403.

[14]

P. M. McCabeJ. A. Leach and D. J. Needham, The evolution of travelling waves in fractional order autocatalysis with decay. Ⅰ. Permanent from travelling waves, SIAM J. Appl. Math., 59 (1998), 870-899.  doi: 10.1137/S0036139996312594.

[15]

T. Ouyang and J. Shi, Exact multiplicity of positive solutions for a class of semilinear problems, Journal of Differential Equations, 146 (1998), 121-156.  doi: 10.1006/jdeq.1998.3414.

[16]

E. PooleB. Roberson and B. Stephenson, Weak Allee effect, grazing, and S-shaped bifurcation curves, Involve, 5 (2012), 133-158.  doi: 10.2140/involve.2012.5.133.

[17]

J. Shi and R. Shivaji, Persistence in reaction diffusion models with weak Allee effect, J. Math. Biol., 52 (2006), 807-829.  doi: 10.1007/s00285-006-0373-7.

[18]

C.-C. TzengK.-C. Hung and S.-H. Wang, Global bifurcation and exact multiplicity of positive solutions for a positone problem with cubic nonlinearity, J. Differential Equations, 252 (2012), 6250-6274.  doi: 10.1016/j.jde.2012.02.020.

[19]

M.-H. Wang and M. Kot, Speeds of invasion in a model with strong or weak Allee effects, Math. Biosci., 171 (2001), 83-97.  doi: 10.1016/S0025-5564(01)00048-7.

[20]

J. Xin, Front propagation in heterogeneous media, SIAM Rev., 42 (2000), 161-230.  doi: 10.1137/S0036144599364296.

[21]

T.-S. Yeh, S-shaped and broken S-shaped bifurcation curves for a multiparameter diffusive logistic problem with Holling type-Ⅲ functional response, Commun. Pure Appl. Anal., 16 (2017), 645-670.  doi: 10.3934/cpaa.2017032.

[22]

T.-S. Yeh, Bifurcation curves of positive steady-state solutions for a reaction-diffusion problem of lake eutrophication, J. Math. Anal. Appl., 449 (2017), 1708-1724.  doi: 10.1016/j.jmaa.2016.12.063.

show all references

References:
[1]

R. Bartnik and L. Simon, Spacelike hypersurfaces with prescribed boundary values and mean curvature, Comm. Math. Phys., 87 (1982), 131-152.  doi: 10.1007/BF01211061.

[2]

D. Butler, R. Shivaji and A. Tuck, S-shaped bifurcation curves for logistic growth and weak Allee effect growth models with grazing on an interior patch, Proceedings of the Ninth MSU-UAB Conference on Differential Equations and Computational Simulations, 15–25, Electron. J. Differ. Equ. Conf., 20, Texas State Univ., San Marcos, TX, 2013.

[3]

I. CoelhoC. CorsatoF. Obersnel and P. Omari, Positive solutions of the Dirichlet problem for the one-dimensional Minkowski-curvature equation, Adv. Nonlinear Stud., 12 (2012), 621-638.  doi: 10.1515/ans-2012-0310.

[4]

C. Corsato, Mathematical analysis of some differential models involving the Euclidean or the Minkowski mean curvature operator, PhD thesis, University of Trieste, 2015. Available at https://www.openstarts.units.it/bitstream/10077/11127/1/PhD_Thesis _Corsato.pdf.

[5]

R. P. Feynman, R. B. Leighton and M. Sands, The Feynman Lectures on Physics, Vol. 2: Mainly electromagnetism and matter. Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1964.

[6]

S.-Y. Huang, Classification and evolution of bifurcation curves for the one-dimensional Minkowski-curvature problem and its applications, J. Differential Equations, 264 (2018), 5977-6011.  doi: 10.1016/j.jde.2018.01.021.

[7]

S.-Y. Huang, Exact multiplicity and bifurcation curves of positive solutions of a one-dimensional Minkowski-curvature problem and its application, Commun. Pure Appl. Anal., 17 (2018), 1271-1294.  doi: 10.3934/cpaa.2018061.

[8]

S.-Y. Huang and S.-H. Wang, An evolutionary property of the bifurcation curves for a positone problem with cubic nonlinearity, Taiwanese J. Math., 20 (2016), 639-661.  doi: 10.11650/tjm.20.2016.6563.

[9]

S.-Y. Huang, Some proofs in a paper "Bifurcation diagrams of one-dimensional Minkowski-curvature problem and its applications", available from http://mx.nthu.edu.tw/~symbol126sy-huang/Proofs2018.

[10]

K.-C. HungS.-Y. Huang and S.-H. Wang, A global bifurcation theorem for a positone multiparameter problem and its application, Discrete Contin. Dyn. Syst., 37 (2017), 5127-5149.  doi: 10.3934/dcds.2017222.

[11]

K.-C. Hung and S.-H. Wang, Global bifurcation and exact multiplicity of positive solutions for a positone problem with cubic nonlinearity and their applications, Trans. Amer. Math. Soc., 365 (2013), 1933-1956.  doi: 10.1090/S0002-9947-2012-05670-4.

[12]

E. LeeS. Sasi and R. Shivaji, S-shaped bifurcation curves in ecosystems, J. Math. Anal. Appl., 381 (2011), 732-741.  doi: 10.1016/j.jmaa.2011.03.048.

[13]

R. Ma and Y. Lu, Multiplicity of positive solutions for second order nonlinear Dirichlet problem with one-dimension Minkowski-curvature operator, Adv. Nonlinear Stud., 15 (2015), 789-803.  doi: 10.1515/ans-2015-0403.

[14]

P. M. McCabeJ. A. Leach and D. J. Needham, The evolution of travelling waves in fractional order autocatalysis with decay. Ⅰ. Permanent from travelling waves, SIAM J. Appl. Math., 59 (1998), 870-899.  doi: 10.1137/S0036139996312594.

[15]

T. Ouyang and J. Shi, Exact multiplicity of positive solutions for a class of semilinear problems, Journal of Differential Equations, 146 (1998), 121-156.  doi: 10.1006/jdeq.1998.3414.

[16]

E. PooleB. Roberson and B. Stephenson, Weak Allee effect, grazing, and S-shaped bifurcation curves, Involve, 5 (2012), 133-158.  doi: 10.2140/involve.2012.5.133.

[17]

J. Shi and R. Shivaji, Persistence in reaction diffusion models with weak Allee effect, J. Math. Biol., 52 (2006), 807-829.  doi: 10.1007/s00285-006-0373-7.

[18]

C.-C. TzengK.-C. Hung and S.-H. Wang, Global bifurcation and exact multiplicity of positive solutions for a positone problem with cubic nonlinearity, J. Differential Equations, 252 (2012), 6250-6274.  doi: 10.1016/j.jde.2012.02.020.

[19]

M.-H. Wang and M. Kot, Speeds of invasion in a model with strong or weak Allee effects, Math. Biosci., 171 (2001), 83-97.  doi: 10.1016/S0025-5564(01)00048-7.

[20]

J. Xin, Front propagation in heterogeneous media, SIAM Rev., 42 (2000), 161-230.  doi: 10.1137/S0036144599364296.

[21]

T.-S. Yeh, S-shaped and broken S-shaped bifurcation curves for a multiparameter diffusive logistic problem with Holling type-Ⅲ functional response, Commun. Pure Appl. Anal., 16 (2017), 645-670.  doi: 10.3934/cpaa.2017032.

[22]

T.-S. Yeh, Bifurcation curves of positive steady-state solutions for a reaction-diffusion problem of lake eutrophication, J. Math. Anal. Appl., 449 (2017), 1708-1724.  doi: 10.1016/j.jmaa.2016.12.063.

Figure 1.  ⅰ) monotone increasing. (ⅱ) $ \subset $-shaped. (ⅲ) S-shaped
Figure 2.  Graphs of bifurcation curve $ S_{L} $ of (1) with varying $ L>0 $. (ⅰ) (C2) and (H2) hold. (ⅱ) either (C4) or (C6) holds
Figure 3.  Graphs of bifurcation curve $S_{L}$ of (1) with varying $L>0$. (ⅰ) $S_{\mathring{L}}$ is monotone increasing. (ⅱ) $S_{% \mathring{L}}$ is not monotone increasing
Figure 4.  Graphs of bifurcation curve $ S_{L} $ of (1), (5). $ \phi _{1}, \phi _{2}\in C(\sqrt{27} , \infty ) $ satisfy $ \phi _{1}(K)>\phi _{2}(K) $ and $ \Phi (K, \phi _{1}(K)) = \Phi (K, \phi _{2}(K)) = 0. $
Figure 5.  Graphs of bifurcation curve SL of (1), (6)
Figure 6.  Graphs of bifurcation curve SL of (1), (7). (ⅰ) c = 0. (ⅱ) c > 0
[1]

Shao-Yuan Huang. Global bifurcation and exact multiplicity of positive solutions for the one-dimensional Minkowski-curvature problem with sign-changing nonlinearity. Communications on Pure and Applied Analysis, 2019, 18 (6) : 3267-3284. doi: 10.3934/cpaa.2019147

[2]

Shao-Yuan Huang. Exact multiplicity and bifurcation curves of positive solutions of a one-dimensional Minkowski-curvature problem and its application. Communications on Pure and Applied Analysis, 2018, 17 (3) : 1271-1294. doi: 10.3934/cpaa.2018061

[3]

Alberto Boscaggin, Francesca Colasuonno, Benedetta Noris. Positive radial solutions for the Minkowski-curvature equation with Neumann boundary conditions. Discrete and Continuous Dynamical Systems - S, 2020, 13 (7) : 1921-1933. doi: 10.3934/dcdss.2020150

[4]

Ruyun Ma, Man Xu. Connected components of positive solutions for a Dirichlet problem involving the mean curvature operator in Minkowski space. Discrete and Continuous Dynamical Systems - B, 2019, 24 (6) : 2701-2718. doi: 10.3934/dcdsb.2018271

[5]

Chiara Corsato, Franco Obersnel, Pierpaolo Omari, Sabrina Rivetti. On the lower and upper solution method for the prescribed mean curvature equation in Minkowski space. Conference Publications, 2013, 2013 (special) : 159-169. doi: 10.3934/proc.2013.2013.159

[6]

Anna Lisa Amadori. Global bifurcation for the Hénon problem. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4797-4816. doi: 10.3934/cpaa.2020212

[7]

Kuan-Ju Huang, Yi-Jung Lee, Tzung-Shin Yeh. Classification of bifurcation curves of positive solutions for a nonpositone problem with a quartic polynomial. Communications on Pure and Applied Analysis, 2016, 15 (4) : 1497-1514. doi: 10.3934/cpaa.2016.15.1497

[8]

Meiyue Jiang, Chu Wang. The Orlicz-Minkowski problem for polytopes. Discrete and Continuous Dynamical Systems - S, 2021, 14 (6) : 1917-1930. doi: 10.3934/dcdss.2021043

[9]

Guowei Dai, Alfonso Romero, Pedro J. Torres. Global bifurcation of solutions of the mean curvature spacelike equation in certain standard static spacetimes. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3047-3071. doi: 10.3934/dcdss.2020118

[10]

Matthias Bergner, Lars Schäfer. Time-like surfaces of prescribed anisotropic mean curvature in Minkowski space. Conference Publications, 2011, 2011 (Special) : 155-162. doi: 10.3934/proc.2011.2011.155

[11]

Hongjie Ju, Jian Lu, Huaiyu Jian. Translating solutions to mean curvature flow with a forcing term in Minkowski space. Communications on Pure and Applied Analysis, 2010, 9 (4) : 963-973. doi: 10.3934/cpaa.2010.9.963

[12]

Ling Mi. Asymptotic behavior for the unique positive solution to a singular elliptic problem. Communications on Pure and Applied Analysis, 2015, 14 (3) : 1053-1072. doi: 10.3934/cpaa.2015.14.1053

[13]

Libin Wang. Breakdown of $C^1$ solution to the Cauchy problem for quasilinear hyperbolic systems with characteristics with constant multiplicity. Communications on Pure and Applied Analysis, 2003, 2 (1) : 77-89. doi: 10.3934/cpaa.2003.2.77

[14]

Kuo-Chih Hung, Shao-Yuan Huang, Shin-Hwa Wang. A global bifurcation theorem for a positone multiparameter problem and its application. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5127-5149. doi: 10.3934/dcds.2017222

[15]

Yves Coudène, Barbara Schapira. Counterexamples in non-positive curvature. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1095-1106. doi: 10.3934/dcds.2011.30.1095

[16]

Yukio Kan-On. Bifurcation structures of positive stationary solutions for a Lotka-Volterra competition model with diffusion II: Global structure. Discrete and Continuous Dynamical Systems, 2006, 14 (1) : 135-148. doi: 10.3934/dcds.2006.14.135

[17]

Alejandro Allendes, Alexander Quaas. Multiplicity results for extremal operators through bifurcation. Discrete and Continuous Dynamical Systems, 2011, 29 (1) : 51-65. doi: 10.3934/dcds.2011.29.51

[18]

Zongming Guo, Xuefei Bai. On the global branch of positive radial solutions of an elliptic problem with singular nonlinearity. Communications on Pure and Applied Analysis, 2008, 7 (5) : 1091-1107. doi: 10.3934/cpaa.2008.7.1091

[19]

Shaoyong Lai, Yong Hong Wu, Xu Yang. The global solution of an initial boundary value problem for the damped Boussinesq equation. Communications on Pure and Applied Analysis, 2004, 3 (2) : 319-328. doi: 10.3934/cpaa.2004.3.319

[20]

Daniela Gurban, Petru Jebelean, Cǎlin Şerban. Non-potential and non-radial Dirichlet systems with mean curvature operator in Minkowski space. Discrete and Continuous Dynamical Systems, 2020, 40 (1) : 133-151. doi: 10.3934/dcds.2020006

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (237)
  • HTML views (141)
  • Cited by (0)

Other articles
by authors

[Back to Top]